Nevada, 2010High Wind in Nevada, May 21, 2010
May 21, 2010 · NWS VEF · 2 events in 2 counties and zones
A Pacific storm system brought areas of high southwest winds to the Mojave Desert and the Owens Valley. Winds in the Owens Valley and the Las Vegas Valley were enhanced by downsloping.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought areas of high southwest winds to the Mojave Desert and the Owens Valley. Winds in the Owens Valley and the Las Vegas Valley were enhanced by downsloping.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 21, 2:05 PM PST, 2 hours 25 minutes earlier.
Area forecast discussion, May 21, 2:05 PM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 PM PDT FRI MAY 21 2010
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL REMAIN OVER THE
PACIFIC NORTHWEST THROUGH SATURDAY RESULTING IN GUSTY WINDS ACROSS
MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. THIS SYSTEM WILL
MOVE INTO SOUTHERN CALIFORNIA SATURDAY NIGHT AND INTO SOUTHERN
NEVADA SUNDAY. THIS WILL BRING MUCH COOLER TEMPERATURES ALONG WITH A
CHANCE OF SHOWERS...MAINLY OVER THE MOUNTAINS. A DRIER WESTERLY FLOW
WILL DEVELOP BEHIND THE SYSTEM MONDAY INTO TUESDAY WITH TEMPERATURES
WARMING A BIT.
&&
.SHORT TERM...A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE
PACIFIC NORTHWEST TONIGHT THROUGH SATURDAY. WINDS WERE INCREASING
EARLY THIS AFTERNOON IN RESPONSE TO A SHORTWAVE ROUNDING THE BASE OF
THE LOW INTO NORTHERN CALIFORNIA. WIND ADVISORIES AND HIGH WIND
WARNING STILL LOOK GOOD. WINDS WILL GENERALLY SUBSIDE SOMEWHAT
OVERNIGHT BUT WINDS WILL PICK BACK UP ACROSS THE SOUTHERN ZONES
SATURDAY INTO SATURDAY EVENING. A WIND ADVISORY REMAINS IN EFFECT
FOR WESTERN SAN BERNARDINO COUNTY THROUGH SATURDAY EVENING. A WIND
ADVISORY MAY ALSO BE NEEDED IN PORTIONS OF MOHAVE COUNTY FOR
SATURDAY AFTERNOON AND EVENING AS WELL BUT WILL LET LATER SHIFTS
RESOLVE THAT ONCE THIS FIRST ADVISORY EXPIRES THIS EVENING. MOISTURE
STILL LOOKS TO REMAIN MAINLY NORTH OF THE FORECAST AREA THROUGH
SATURDAY BUT TEMPERATURES WILL BEGIN TO DROP WITH 500 MB HEIGHTS
FALLING ABOUT 120 METERS COMPARED TO TODAY. MODELS ARE IN GOOD
AGREEMENT THEN TRACKING THE LOW INTO CENTRAL CALIFORNIA SATURDAY
NIGHT AND OVER SOUTHERN NEVADA SUNDAY. PRECIPITATION CHANCES WILL
SPREAD ACROSS THE FAR NORTHERN PART OF THE AREA SATURDAY NIGHT AND
ACROSS ROUGHLY THE NORTHWEST HALF OF THE AREA SUNDAY. THE BELT OF
STRONGER SOUTHWEST WINDS WILL SHIFT MAINLY SOUTHEAST OF THE AREA
SUNDAY BUT PORTIONS OF MOHAVE COUNTY MAY STILL BE SOMEWHAT WINDY.
MOS GUIDANCE FOR KINGMAN INDICATES WINDS COULD STILL REACH ADVISORY
CRITERIA.
.LONG TERM...TUESDAY THROUGH FRIDAY...STILL GOOD MODEL AGREEMENT IN
THE EXTENDED. TUESDAY STARTS WITH THE AREA UNDER WEAK TROUGHING
BETWEEN THE LOW THAT EJECTED MONDAY AND THE NEXT DEEP SYSTEM COMING
DOWN FROM THE GULF OF ALASKA. THIS NEXT DEEP SYSTEM IS STILL PROGGED
TO BE OFF SHORE LIKE THE PREVIOUS MODEL RUNS HAVE SHOWN. THE LATEST
OPERATIONAL RUNS HAVE SHOWN THIS SYSTEM TO MOVE INLAND AS AN
ELONGATED LOW INTO THE PACNW FRIDAY AND SATURDAY AND THEN DESCEND
SOUTH INTO NEVADA. WHAT THIS WOULD MEAN FOR OUR AREA IS AN EXTENDED
PERIOD OF BREEZY TO WINDY CONDITIONS AS STRONG SOUTHWEST FLOW WILL
SET UP WEDNESDAY THROUGH FRIDAY. MODELS DEPICT THIS AS A DRY REGIME
AS THE MAIN LOW AND DYNAMICS/MOISTURE WILL BE FURTHER NORTH. STILL
KEPT IN THE LOW GRADE POPS IN THE SIERRA BUT THIS LOOKS IFFY AT
BEST. DID INCREASE TEMPERATURES SOME FOR THIS PERIOD SINCE THE AREA
WILL BE UNDER DRY SOUTHWEST FLOW WITH LITTLE CLOUD COVER. &&
.AVIATION...FOR MCCARRAN...THE GUSTY SOUTH TO SOUTHWEST WINDS WILL
CONTINUE THROUGH MOST OF THE NIGHT. WIND GUSTS WILL REACH INTO THE
MID 30 KNOT RANGE WITH MEAN SPEEDS 18-26 KNOTS. THERE IS THE
POSSIBILITY OF BRIEF PERIODS OF LOWER SPEEDS. WIND SPEEDS WILL
DECREASE IN THE LATE MORNING HOURS SATURDAY TO THE 15-20 KNOT RANGE
WITH OCCASIONAL GUSTS TO 30 KNOTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL REMAIN GUSTY FROM THE SOUTHWEST TO WEST OVER
THE AREA THROUGH TONIGHT WITH BRIEF PERIODS OF LOWER SPEEDS. THE
STRONGEST WINDS WILL BE OVER WESTERN SAN BERNARDINO COUNTY AND OVER
THE SIERRA AND OWENS VALLEY. WINDS WILL DECREASE LATE SATURDAY
MORNING AND CONTINUE SOUTHWEST TO WEST. AREAS OF BLOWING DUST AND
SAND ARE LIKELY TO BRIEFLY LOWER VISIBILITIES. ASIDE FROM VARYING
AMOUNTS OF HIGH CLOUDS NO OTHER CLOUDS ARE EXPECTED.
&&
.FIRE WEATHER...GUSTY WINDS AND LOW RELATIVE HUMIDITIES HAVE
DEVELOPED PRETTY MUCH AS EXPECTED ACROSS THE SOUTHERN ZONES AND A
RED FLAG WARNING CONTINUES. LATEST MODEL GUIDANCE IS SHOWING
SOMEWHAT WEAKER WINDS SATURDAY THAN PREVIOUSLY FORECAST BUT WILL
KEEP THE RED FLAG WARNING GOING THROUGH SATURDAY EVENING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 11 PM PDT SATURDAY FOR NVZ463>466.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ016>022.
AZ...RED FLAG WARNING UNTIL 11 PM MST SATURDAY FOR AZZ101-102.
WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001-003-036.
CA...RED FLAG WARNING UNTIL 11 PM PDT SATURDAY FOR CAZ228-229.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ524.
HIGH WIND WARNING UNTIL 5 AM PDT SATURDAY FOR CAZ519>521.
WIND ADVISORY UNTIL 11 PM PDT SATURDAY FOR CAZ523.
&&
HARRISON/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 21, 5:13 AM PST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM PDT FRI MAY 21 2010
CAZ519>521-220800-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
613 AM PDT FRI MAY 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE LIKELY LATE THIS AFTERNOON THROUGH MUCH OF TONIGHT
DUE TO FAVORABLE DOWNSLOPE CONDITIONS. WEST WINDS GUSTING AROUND
60 MPH OR HIGHER CAN BE EXPECTED IN THE OWENS VALLEY. GUSTS OF 70
MPH OR HIGHER WILL OCCUR ON THE EAST SLOPES OF THE SOUTHERN
SIERRA AND WHITE MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT THIS
AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MUCH COOLER TEMPERATURES AND SCATTERED RAIN SHOWERS AND SNOW
SHOWERS WILL DEVELOP OVER THE MOUNTAINS SUNDAY AS A COLD STORM
MOVES ACROSS THE REGION. THE POTENTIAL FOR STRONG DOWNSLOPE WINDS
WILL INCREASE WEDNESDAY AND THURSDAY AS ANOTHER PACIFIC STORM
MOVES INTO THE WEST COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ523>527-NVZ016>022-220800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
613 AM PDT FRI MAY 21 2010 /613 AM MST FRI MAY 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SOUTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS OF 40 TO
50 MPH...WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND
EVENING. WIND ADVISORIES ARE IN EFFECT. IN ADDITION...THE GUSTY
WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY AND VERY DRY FINE
FUELS AT ELEVATIONS BELOW 4000 FEET TO CREATE CRITICAL FIRE
WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT THROUGH
SATURDAY EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY SOUTHWEST WINDS OVER 40 MPH WILL CONTINUE ACROSS THE WESTERN
MOJAVE DESERT AND POSSIBLY NORTHWEST ARIZONA. THE REST OF THE
REGION WILL CONTINUE TO SEE WINDY CONDITIONS WITH GUSTS BETWEEN 30
AND 40 MPH. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
NOT HIGH SUNDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ522-NVZ014-015-220800-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-
613 AM PDT FRI MAY 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED TODAY AND TONIGHT.
WEST WINDS GUSTING AROUND 30 MPH WILL OCCUR TODAY THEN DECREASE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED DURING THE PERIOD.
NORTHWEST WINDS GUSTING BETWEEN 30 AND 40 MPH WILL OCCUR SATURDAY.
SUNDAY WILL BRING A CHANCE OF RAIN SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS. CONDITIONS WILL IMPROVE MONDAY AND TUESDAY FOLLOWED
BY INCREASING SOUTHWEST WINDS POSSIBLY GUSTING TO AROUND 40 MPH
WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JA
In the hours before
Local storm report, May 21, 4:21 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM NON-TSTM WND GST LAS VEGAS MCCARRAN AP 36.09N 115.17W
05/21/2010 M47.00 MPH CLARK NV ASOS
&&
KZIMMERHigh Wind, Las Vegas Valley
- When
- May 21, 4:30 PM PST to 10:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Two mesonet stations - one in Mountains Edge and one at Red Rock Canyon - reported gusts of 59 and 67 mph, respectively. An NWS employee reported two trees blown down on Mountains Edge Parkway.
High Wind, Western Clark/Southern Nye
- When
- May 21, 5:45 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 1 mile S of Mercury.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 21 to 22, 2010$356,000 · EF1 · 16 events
- Hail and Damaging Winds in Georgia, May 21, 2010$585,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, May 21, 2010$275,000 · 2.75 in hail · 10 events
- Flash Flooding in Ohio, May 21 to 22, 2010$250,000 · 3 events
- Tornadoes in Kentucky, May 21, 2010$35,000 · EF1 · 2 events
- Flash Flooding in Mississippi, May 21, 2010$75,000 · 3 events
- Flash Flood and Damaging Winds in Michigan, May 21 to 22, 2010$50,000 · 54 kt wind · 4 events
- Flash Flood in Indiana, May 21 to 22, 2010$50,000 · 1 event
- Hail and Damaging Winds in Georgia, May 21, 2010$21,000 · 1.75 in hail · 15 events
- Dense Fog in Wisconsin, May 21 to 22, 201015 events
- Tornadoes and Flash Flooding in Illinois, May 21, 2010$5,000 · EF0 · 13 events
- Hail in Texas, May 21, 20103 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221370, 221368.